Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 45, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 14, 2013, 4:34 PM CDT for Bullock County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2013, 4:34 PM CDT (21:34 UTC)
- Expired
- Aug 14, 2013, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Bullock County, AL
The radar
The Maxwell AFB radar (KMXX), 60 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:06 PM CDT | FLASH FLOOD | 5 Wsw Midway, AL | SEVERAL ROADWAYS IN THE SOUTHWESTERN PORTION OF BULLOCK COUNTY HAVE BECOME IMPASSIBLE DUE TO WATER FLOWING OVER THE ROAD. ROADS INCLUDE HIGHWAY 29, COUNTY ROAD 31 AND COUNTY ROAD 22. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
670
WGUS54 KBMX 142134
FFWBMX
ALC011-150030-
/O.NEW.KBMX.FF.W.0045.130814T2134Z-130815T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 PM CDT WED AUG 14 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BULLOCK COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 730 PM CDT
* AT 433 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RAINFALL AMOUNTS OF 2 TO 5 INCHES HAVE OCCURED OVER THE LAST TWO
HOURS AND AN ADDITIONAL ONE TO TWO INCHES IS EXPECTED OVER THE NEXT
COUPLE OF HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MIDWAY...ABERFOIL...BEANS CROSSROADS...INVERNESS AND PICKETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3197 8579 3196 8588 3205 8589 3224 8544
3214 8542 3214 8543 3202 8543 3201 8551
3200 8551 3199 8559 3187 8567 3188 8579
$$
GRANTHAM1 follow-up statement
414
WGUS74 KBMX 142216
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT WED AUG 14 2013
ALC011-150030-
/O.CON.KBMX.FF.W.0045.000000T0000Z-130815T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLOCK AL-
516 PM CDT WED AUG 14 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
BULLOCK COUNTY...
AT 511 PM CDT...EMERGENCY MANAGEMENT REPORTED WIDESPREAD FLASH
FLOODING ACROSS THE SOUTHWESTERN PARTS OF BULLOCK COUNTY. MANY ROADS
HAVE BECOME IMPASSIBLE AND ADDITIONAL FLASH FLOODING IS LIKELY WITH
RAINFALL OF ONE TO TWO INCHES EXPECTED OVER THE NEXT ONE TO TWO
HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERFOIL AND
MIDWAY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3197 8579 3196 8588 3205 8589 3224 8544
3214 8542 3214 8543 3202 8543 3201 8551
3200 8551 3199 8559 3187 8567 3188 8579
$$
GRANTHAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:16 PM CDT, 18 minutes earlier.
Area forecast discussion, Aug 14, 4:16 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 416 PM CDT WED AUG 14 2013 .SHORT TERM... TONIGHT THROUGH FRIDAY. THE COLD FRONT HAS MADE ITS SLOW PROGRESSION SOUTHWARD ACROSS CENTRAL ALABAMA TODAY AND IS CURRENTLY SOUTH OF MONTGOMERY. THIS FRONT IS EXPECTED TO STALL IN THIS GENERAL LOCATION OVER THE NEXT COUPLE OF DAYS...AS THE UPPER LEVEL SUPPORT BEGINS TO WEAKEN. SHOWERS AND THUNDERSTORMS BEHIND THE FRONT WILL CONTINUE TO TRAVERSE TO THE EAST ACROSS AREAS SOUTH OF THE INTERSTATE 20 CORRIDOR FOR THE NEXT SEVERAL HOURS. IN AN EXTREMELY MOIST AIRMASS...WITH PWS OF GREATER THAN 2 INCHES...THESE THUNDERSTORMS ARE PRODUCING VERY HEAVY RAIN RATES ACROSS ISOLATED PORTIONS OF THE CWA...AND LOCALIZED FLASH FLOODING IS STILL A POSSIBILITY THROUGH THE EVENING. PRECIP COVERAGE DURING THE OVERNIGHT PERIOD WILL PUSH SOUTHEASTWARD...WITH NO ADDITIONAL REDEVELOPMENT EXPECTED NORTH OF INTERSTATE 20. TWO FEATURES WILL COME INTO PLAY BY THURSDAY AND INCREASE THE CHANCE FOR PRECIPITATION THROUGH THE WORKWEEK...ESPECIALLY ACROSS OUR SOUTHEAST. A WEAK AREA OF LOW PRESSURE WILL DEVELOP ALONG THE FRONT OVERNIGHT AND MOVE TO THE NORTHEAST. THIS WILL HELP ENHANCE THE LIFT ALONG THE FRONT...AND WITH THE ABOVE NORMAL MOISTURE...CATEGORICAL POPS ARE POSSIBLE ALONG AND SOUTH OF INTERSTATE 85. THE POP GRADIENT WILL BE RATHER LARGE ACROSS CENTRAL ALABAMA TOMORROW...WITH THE DRIER AIR BEHIND THE FRONT IN THE NORTH AND WEST KEEPING THE PRECIP CHANCES LOW. THE EXACT TRACK OF THE LOW DIFFERS SLIGHTLY AMONG MODEL RUNS...BUT FEEL FAIRLY CONFIDENT THAT AT LEAST OUR SOUTHEASTERN MOST COUNTIES WILL SEE RAIN TOMORROW. BY FRIDAY...THE UPPER LEVEL TROUGH ACROSS THE MISSISSIPPI VALLEY WILL DIG SOUTHWARD AND MOVE EAST. SEVERAL DISTURBANCES MOVING AROUND THE PERIPHERY OF THE TROUGH WILL MOVE ACROSS CENTRAL ALABAMA AND...ONCE AGAIN...HELP AID IN THUNDERSTORM DEVELOPMENT. MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE COLD FRONT WILL STILL BE STALLED ACROSS THE SOUTH...SO THIS AREA WILL BE THE PRIME LOCATION FOR PRECIPITATION ON FRIDAY AS WELL. THE FLASH FLOODING THREAT WILL REMAIN ACROSS THE SOUTH THROUGH THE PERIOD. UNCERTAINTY STILL LIES IN WHERE THE HEAVIER RAIN WILL OCCUR AND WHETHER THESE LOCATIONS HAVE ALREADY RECEIVED RAINFALL. AREAS WITH GREATER SOIL MOISTURE WILL HAVE A HIGH POTENTIAL FOR FLOODING...BUT AT THIS POINT IT IS HARD TO PINPOINT EXACTLY WHERE THAT MIGHT BE. 73 .LONG TERM... THE WEEKEND LOOKS WET...ESPECIALLY FOR THE SOUTHEASTERN PORTION OF THE FORECAST AREA. THE MAIN UPPER LEVEL TROUGH AXIS WILL STILL BE TO OUR WEST WITH THE TROPICAL MOISTURE PLUME ACROSS OUR SOUTHEASTERN AREA AS IMPULSES ROTATE OUT OF THE GULF AND ACROSS THE AREA. THE ACTUAL STALLED SURFACE FRONT SHOULD LIFT BACK NORTHWARD SATURDAY...ALIGNING ITSELF BETWEEN LOW PRESSURE IN THE NORTHERN GULF AND HIGH PRESSURE BUILDING INTO THE AREA FROM THE CAROLINAS. ALL OF THIS WILL CONTINUE TO ENHANCE RAIN CHANCES ACROSS PORTIONS OF THE AREA. WITH A POTENTIAL WEDGE SETTING UP ACROSS THE NORTHEAST...RAINFALL IN THAT AREA SHOULD BE LIGHTER WITH HEAVIER RAINFALL AMOUNTS TO THE SOUTHEAST. FIVE DAY TOTALS ARE STILL AROUND 2.5-3 INCHES...WHICH SHOULD NOT CREATE WIDESPREAD FLOOD PROBLEMS. WILL MONITOR GROUND CONDITIONS...BUT WITH THOSE EXPECTED RAINFALL AMOUNTS...WIDESPREAD FLOODING IS NOT ANTICIPATED. LATEST MODEL RUNS HAVE TRENDED AWAY FROM BRINGING A CLOSED SURFACE LOW INTO THE AREA ALONG THE FRONT. AS HIGH PRESSURE WEDGES AROUND THE SOUTHERN APPALACHIANS...THE SURFACE LOW IS SUPPRESSED TO OUR SOUTHWEST. REGARDLESS...THE TROPICAL MOISTURE AND MID LEVEL IMPULSES WILL BE ENOUGH TO WARRANT INCREASED RAIN CHANCES THROUGH SUNDAY. THE UPPER LEVEL TROUGH LIFTS TO THE NORTH...LEAVING A SHEAR AXIS JUST TO OUR WEST THROUGH THE REST OF THE FORECAST PERIOD. AIRMASS REMAINS MOIST AND WITH WEAK MID LEVEL IMPULSES CROSSING THE AREA...RAIN CHANCES WILL REMAIN ALTHOUGH CLOSER TO CLIMO VALUES. THROUGH THE PERIOD...WITH RAINFALL AND CLOUD COVER...DAYTIME HIGHS WILL BE BELOW NORMAL WITH MID 80S TO LOWER 90S EXPECTED FOR MOST LOCATIONS. OVERNIGHT LOWS WILL REMAIN IN THE 70S. 14 && .AVIATION... 18Z TAF DISCUSSION. MVFR TO VFR CONDITIONS ACROSS THE TERMINALS AT THIS HOUR. THE RAINFALL IS FAIRLY WIDESPREAD BETWEEN THE I-20 AND I-85 CORRIDORS AT THIS HOUR AND SHOULD CONTINUE TO PUSH TO THE SOUTHEAST WITH THE FRONT. REMOVED MENTION OF PRECIPITATION AT THE NORTHERN TERMINALS AFTER 21Z WITH LITTLE TO NO REDEVELOPMENT EXPECTED THIS AFTERNOON AND EVENING. THE SOUTHERN TERMINALS WILL EXPERIENCE SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. FOR NOW...HAVE ONLY INCLUDED MVFR CONDITIONS BUT VISIBILITIES COULD GO DOWN TO IFR DURING A HEAVIER DOWNPOUR. SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE SCATTERED DURING THE OVERNIGHT HOURS WITH IFR CEILINGS RETURNING. 05/MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 80 66 79 68 / 20 40 20 40 40 ANNISTON 68 78 67 79 68 / 20 50 30 50 40 BIRMINGHAM 69 81 68 82 68 / 20 40 20 40 40 TUSCALOOSA 69 84 70 85 70 / 20 20 20 30 20 CALERA 69 82 69 82 69 / 20 40 30 40 40 AUBURN 69 77 67 79 68 / 60 80 50 60 60 MONTGOMERY 72 83 71 85 70 / 60 70 50 50 50 TROY 72 84 71 84 71 / 70 80 50 60 60 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 14, 1:28 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 128 PM CDT WED AUG 14 2013 ALZ011>015-017>050-151830- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 128 PM CDT WED AUG 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINFALL WILL CONTINUE TODAY ALONG AND AHEAD OF A FRONT. AS A RESULT...THERE IS A POSSIBILITY OF LOCALIZED FLASH FLOODING...GENERALLY SOUTH OF INTERSTATE 20. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE THURSDAY AND FRIDAY...AND POSSIBLY INTO THE WEEKEND AS A SURFACE LOW DEVELOPS. THEREFORE...LOCALIZED FLASH FLOODING MAY OCCUR...GENERALLY ALONG AND EAST OF INTERSTATE 65. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON INTO FRIDAY.
In the hours before
Local storm report, Aug 14, 2:10 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT WED AUG 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD 2 N SELMA 32.44N 87.02W
08/14/2013 DALLAS AL EMERGENCY MNGR
EMERGENCY MANAGER REPORTS WATER 6 TO 12 INCHES DEEP ON
CITIZENS PARKWAY AND EARL GOODWIN PARKWAY IN SELMA. OTHER
STREET FLOODING ALSO REPORTED IN THE SELMA AREA.
&&
REMLocal storm report, Aug 14, 3:37 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT WED AUG 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HEAVY RAIN ELMORE 32.54N 86.32W
08/14/2013 U0.00 INCH ELMORE AL EMERGENCY MNGR
WATER OVER THE ROADWAY AT HWY 143 AND HWY 14 IN THE TOWN
OF ELMORE DEPTH UNKNOWN.
&&
ANDERSONLocal storm report, Aug 14, 4:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 PM CDT WED AUG 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM FLASH FLOOD 3 N MILLBROOK 32.53N 86.36W
08/14/2013 ELMORE AL EMERGENCY MNGR
CAR STRANDED IN A FOOT OF WATER NEAR TURTLE DRIVE AND
HIGHWAY 14.
&&
GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:00 PM CDT | Special Weather Statement | BMX | Hale | 30 min |
| Aug 13, 7:01 PM CDT | Special Weather Statement | BMX | Pickens | 44 min |
| Aug 13, 7:04 PM CDT | Special Weather Statement | BMX | Bibb, Shelby | 41 min |
| Aug 14, 1:30 AM CDT | Areal Flood Advisory | BMX | Lamar | 3 hr |
| Aug 14, 11:23 AM CDT | Areal Flood Advisory | BMX | Hale, Perry | 112 min |
| Aug 14, 12:44 PM CDT | Flash Flood Warning | BMX | Hale | 3 hr |
| Aug 14, 12:58 PM CDT | Areal Flood Advisory | BMX | Dallas | 2 hr |
| Aug 14, 1:11 PM CDT | Flash Flood Warning | BMX | Dallas | 3 hr |
| Aug 14, 1:28 PM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Lowndes, Tallapoosa | 3 hr |
| Aug 14, 3:04 PM CDT | Areal Flood Advisory | BMX | Bullock | 3 hr |
| Aug 14, 3:19 PM CDT | Areal Flood Advisory | BMX | Barbour | 3 hr |
| Aug 14, 3:53 PM CDT | Flash Flood Warning | BMX | Elmore | 3 hr |
| Aug 14, 4:10 PM CDT | Areal Flood Advisory | BMX | Russell | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.